# SDR 2020FA0000395

- Difficulty date: September 4, 2020
- Submitted: September 5, 2020
- Operation: General aviation
- Aircraft: N5944U
- Make and model: Piper PA-28-140
- Aircraft serial: 2826837
- Aircraft time: 5,600 hours
- System (JASC): 5740 · Wing, Attach Fittings
- Part: Nut Plate
- Condition: Corroded
- Location: Rt Wing
- Part time: 5,600 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

DEFECT DISCOVERED UPON REMOVAL OF RT FUEL TANK.  ALL 4 INDEPENDENT FLOATING NUT PLATES MS2106L08 FOUND SEVERELY CORRODED WITH RUST.  THE NUT PLATE HOUSING AND THREADED ANCHOR PORTION WERE RUSTED.  THE AREA WHERE THE NUT PLATE CONTACTS THE SPAR CREATED PITTING.  THIS PITTING SEEMED TO BE A SUB SURFACE OR UNDERCUTTING TYPE THAT HAD MORE UNSEEN CORROSION THAT WAS ADJACENT THE BASE OF THE NUT PLATE, THAN THE ORIGINAL PENCIL TIP SIZED PITTING.  ALTHOUGH THE CORROSION REMOVAL SEEMS SUPERFICIAL, IF GONE UNDETECTED THE DAMAGE COULD HAVE BECOME IRREPARABLE.  I BELIEVE THE PITTING WAS ACCELERATED BY CONTAMINATION TRAPPED BETWEEN THE DISSIMILAR METAL OF THE NUT PLATE AND SPAR.  I RECOMMEND THAT PA28 OWNERS BECOME AWARE OF THIS POTENTIAL PROBLEM AND EVALUATE THESE NUT PLATES ANY TIME THE FUEL TANKS ARE REMOVED.  TO MITIGATE FUTURE NUT PLATE CORROSION, I RECOMMEND APPLYING A ZINC CHROMATE AEROSOL PRIMER TO THE NUT PLATES.  THIS WOULD CREATE A BARRIER BETWEEN THE DISSIMILAR METALS AND ACTIVELY PREVENT CORROSION.
TAKE NOTE NOT TO SPRAY THE THREADS FROM THE PRIMER (QTIPS WORKED FOR ME) AND MAKE SURE THE FLOATING ANCHOR DOESN'T SEIZE FROM THE DRYING PRIMER.ONLY ONE NUT PLATE SPAR AREA HAS BEEN INSPECTED SO FAR AFTER REMOVAL OF NUT PLATES, BUT THE OTHERS HAVE INDICATION OF SURFACE CORROSION. THE DAMAGE SO FAR IS LIMITED TO THE SPAR AREA WHERE ONE OF FOUR NUTPLATES WAS REMOVED DUE TO RUST AND IS THE RH WING/FUEL TANK HOUSING LOWER INBOARD CORNER SPAR AREA.
